Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 17, 2011, 11:50 AM MDT for Dundy County, Hitchcock County, Nebraska; Kit Carson County, Yuma County, Colorado; Cheyenne County, Rawlins County, Sherman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2011, 11:50 AM MDT (17:50 UTC)
- Expired
- Mar 17, 2011, 5:24 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3174 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WWUS83 KGLD 171750 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1150 AM MDT THU MAR 17 2011 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... .VERY LOW HUMIDITIES WILL DEVELOP FROM THE NORTHWEST EARLY THIS AFTERNOON OVER PARTS OF THE TRI-STATE AREA. ALTHOUGH GUSTY WINDS ARE EXPECTED TO DECREASE LATER THIS AFTERNOON ALONG INTERSTATE 70...RED FLAGS CONDITIONS WILL BE MET NORTH OF INTERSTATE 70 WHERE WINDS WILL BE SLOWER TO DECREASE. COZ252-253-KSZ001-002-013-NEZ079-080-180000- /O.NEW.KGLD.FW.W.0006.110317T1750Z-110318T0000Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-DUNDY-HITCHCOCK- 1150 AM MDT THU MAR 17 2011 /1250 PM CDT THU MAR 17 2011/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 001... 002...013...079...080...252 AND 253... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. * AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 253 KIT CARSON. IN KANSAS...FIRE ZONE 001 CHEYENNE KS...FIRE ZONE 002 RAWLINS...FIRE ZONE 013 SHERMAN. IN NEBRASKA...FIRE ZONE 079 DUNDY...FIRE ZONE 080 HITCHCOCK. * WIND: WINDS WILL BE OUT OF THE NORTH 15 TO 25 MPH WITH GUSTS AROUND 35 MPH ALONG THE KANSAS NEBRASKA STATE LINE. * HUMIDITY: HUMIDITIES WILL FALL TO 10 TO 20 PERCENT. * IMPACTS: FIRES THAT START WILL SPREAD QUICKLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
931 WWUS83 KGLD 172324 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 524 PM MDT THU MAR 17 2011 COZ252-253-KSZ001-002-013-NEZ079-080-180030- /O.CAN.KGLD.FW.W.0006.000000T0000Z-110318T0000Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-DUNDY-HITCHCOCK- 524 PM MDT THU MAR 17 2011 /624 PM CDT THU MAR 17 2011/ ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 001...002...013...079...080...252 AND 253... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DECREASED TO WELL BELOW RED FLAG CRITERIA. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/GOODLAND
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 11:10 AM MDT, 40 minutes earlier.
Area forecast discussion, Mar 17, 11:10 AM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1110 AM MDT THU MAR 17 2011 .UPDATE... 926 AM MDT THU MAR 17 2011 JUST FINISHED UPDATE TO ADJUST T/TD/RH/WINDS TO MATCH UP WITH FASTER FRONTAL PASSAGE EARLIER THIS MORNING. MAIN CHANGES TO MAX T FORECAST WERE TO DECREASE TEMPS IN THE SOUTH. INCREASED WINDS FOR THIS MORNING WHERE STRONGER GUSTS ASSOCIATED WITH RISING PRESSURE BEHIND THE FRONT HAVE BEEN MUCH MORE WIDESPREAD THAN PREVIOUSLY EXPECTED. AFTERNOON WINDS ARE STILL EXPECTED TO SLACK OFF OVER MUCH OF THE CWA WITH WINDS GENERALLY IN THE 10-15 MPH RANGE AFTER 18Z TODAY. TD/RH FORECAST REQUIRED MORE SIGNIFICANT ADJUSTMENTS WITH UPSTREAM OBS OVER SE WYOMING IN THE SINGLE DIGIT DEWPOINTS...WHICH MATCHES UP WELL WITH CURRENT HRRR AND ECWMF 2M TD SOLUTIONS. BOTH ECMWF AND HRRR WOULD BRING THESE VERY LOW DEWPOINTS INTO THE NORTHWEST HALF OF THE CWA THIS AFTERNOON. I AM NOT AS CONFIDENT THAT THE LOWEST UPSTREAM TD VALUES WILL REACH THIS FAR SOUTH...HOWEVER THE OVERALL TREND SEEMS REASONABLE SO I DECREASED TD VALUES ACCORDINGLY. THIS RESULTS IN AFTERNOON RH VALUES IN THE UPPER TEENS LOW 20S OVER THE NORTHWESTERN HALF OF THE CWA. CURRENTLY THESE LOW RH VALUES LOOK TO OCCUR AS WINDS ARE DECREASING THIS AFTERNOON...SO ONLY BRIEF RED FLAG CONDITIONS MAY OCCUR RATHER THAN THE 3 HOURS WE NEED FOR A HIGHLIGHT. THIS WILL CONTINUE TO BE MONITORED...WITH A RED FLAG WARNING POSSIBLE IN THE EVENT STRONGER WINDS WERE ABLE TO HOLD ON THIS AFTERNOON. DR && .DISCUSSION... 200 AM MDT THU MAR 17 2011 THE MAIN THEME EMERGING FROM THIS FORECAST IS COOLER AND CLOUDY CONDITIONS FOR THE FIRST FEW DAYS. THE COLD FRONT...ALREADY IN NORTHERN NEBRASKA AT 07Z...WILL MOVE THROUGH THE FORECAST AREA IN THE LATE MORNING TO EARLY AFTERNOON HOURS. SURFACE HEATING WILL GRIND TO A HALT BEHIND THE FRONT WITH COLD ADVECTION ON NORTHERLY WINDS AND HAVE LOWERED MAXES AROUND 10 DEGREES FOR TODAY. CONSIDERED A WIND ADVISORY FOR THE NORTHERN PORTIONS OF THE FORECAST AREA WHERE RUC IS FORECASTING SUSTAINED WINDS APPROACHING 26KTS BETWEEN 18Z AND 21Z. WINDS APPEAR TO BE TIED TO POST FRONTAL PRESSURE RISES AS MIXING HEIGHTS ARE RATHER LOW AND DO NOT TAP INTO HIGHER WINDS AT 700MB. WILL PASS CONCERNS TO THE NEXT SHIFT BUT LOOKS TO BE BRIEF IF IT HAPPENS. NEXT CONCERN IS PRECIPITATION CHANCES TONIGHT IN NORTHWESTERN PORTION OF THE FORECAST AREA. LIFT IS ASSOCIATED WITH ENTRANCE REGION OF 140KT JET MOVING ACROSS THE DAKOTAS. 300MB DIVERGENCE WILL BE STRONGEST NORTH OF THE FORECAST AREA WHICH APPEARS TO BE JUST GRAZED. PAINTED SOME SLIGHT TO LOW CHANCE POPS IN NORTHWEST CORNER MAINLY TO MATCH UP WITH ISC. SOMEWHAT PROBLEMATIC FORECAST FOR FRIDAY MORNING WHERE MODELS INSIST ON LIGHT PRECIPITATION NOT ASSOCIATED WITH THE JET STREAK. POINT SOUNDINGS SHOW SHALLOW SATURATED LAYER GENERALLY BELOW 750MB...PROBABLY THE RESULT OF LOW LEVEL EASTERLY UPSLOPE WINDS. WENT BACK AND FORTH ON WHETHER TO THROW IN SOME DRIZZLE BASED ON THE SOUNDINGS...BUT COULD NOT GET ANYONE ON BOARD IN ISC SO KEPT THE PATCHY FOG AS A COMPROMISE. UPSLOPE WINDS AND CLOUDS WILL PERSIST THROUGH MUCH OF THE DAY AND FAVORED COOLER GUIDANCE FOR HIGH TEMPERATURES. SATURDAY WILL SEE PLENTY OF CLOUDS AS WELL PARTICULARLY IN THE EAST AS UPSLOPE COMPONENT CONTINUES IN THE SURFACE WINDS. TRENDED COOLER IN THE EAST AND WARMER IN THE WEST. SOUTHWESTERLY FLOW ALOFT WILL KEEP EVERYTHING ABOVE 800MB BONE DRY...AND COMBINED WITH COOL AND STABLE LOWER LAYERS WILL RESULT IN STRONG CAP THROUGH MUCH OF THE DAY. THERE IS JUST A HINT OF ELEVATED INSTABILITY IN THE EAST SATURDAY AFTERNOON...BUT CIN IS ABOVE 100J/KG AND AS MENTIONED IT IS BONE DRY. FURTHERMORE...REALLY TOUGH TO IDENTIFY ANY LIFTING MECHANISM EITHER SYNOPTIC OR MESOSCALE. AS A RESULT REMOVED MENTION OF THUNDER FOR SATURDAY. NO CHANGED MADE TO DAYS 4 THROUGH 7. 024 && .AVIATION... 1109 AM MDT THU MAR 17 2011 FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH KMCK AND KGLD TERMINALS THROUGH THE VALID PERIOD. GUSTY WINDS WILL BEGIN TO VEER TO THE NORTHEAST AND DECREASE LATER THIS AFTERNOON AS POST-FRONTAL PRESSURE GRADIENT WEAKENS FROM THE NORTH TO THE SOUTH. UPSLOPE FLOW DEVELOPS LATER TONIGHT WITH WINDS DECREASING TO AROUND 10 KTS AT BOTH TERMINALS. CURRENTLY GUIDANCE IS KEEPING LOW STRATUS POTENTIAL NORTHWEST OF BOTH TERMINALS...HOWEVER CEILINGS MAY APPROACH LOW VFR LEVELS DURING THE EARLY MORNING HOURS FRIDAY OVER BOTH SITES. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Mar 17, 9:39 AM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 939 AM MDT THU MAR 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 939 AM MDT THU MAR 17 2011 /1039 AM CDT THU MAR 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LOW RELATIVE HUMIDITY WILL RESULT IN HEIGHTENED FIRE DANGER TODAY GENERALLY WEST OF HIGHWAY 25. GUSTY WINDS THIS MORNING WILL BE DECREASING BELOW 20 MPH BY THIS AFTERNOON WHEN THE LOWEST RH VALUES ARE EXPECTED...SO A RED FLAG WARNING IS NOT ANTICIPATED. HOWEVER CAUTION SHOULD STILL BE USED IF BURNING IS PLANNED TODAY OVER THESE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY...MAINLY EAST OF HIGHWAY 83 IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LIGHTNING WILL BE THE PRIMARY HAZARD NEAR ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
Nearby
Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.